Pilots and Antidepressants

Print Friendly
March 30, 2015 | 11 Comments

Comments

  1. This is an excellent synopsis. Here’s hoping it gets into the right hands and is acted upon vis a vis the German plane disaster. Families deserve to understand what took their loved ones.

  2. Thanks to Julie for pulling this together! More questions than answers, in many cases … but are the questions even being asked?

    The story that struck me was the one that began: “Dense fog and the pilot’s use of nerve pain medication not approved for flight …” That poor guy. The doctor put him on duloxetine (Cymbalta) for a leg injury. He should have reported it, I guess – but he had no idea he was taking an antidepressant! Thousands of people just like him are taking Cymbalta for “nerve pain” without any idea of its psychoactive properties. It has been linked to as much psychic mayhem as any SSRI – and it also makes a large number of patients just plain sleepy.

    The same can be said for Neurontin, the other drug this pilot took. It’s an anti-seizure drug that makes some people sleepy, some euphoric, and others unbearably anxious. These days it’s prescribed for everything from alcoholism, to anxiety, to back pain. The FDA has linked Neurontin, with a high degree of probability, to 2,203 suicides – more than Prozac, Zoloft or Effexor! How many others may have been blamed on the victim’s anguish over his injury or his financial problems–without anyone asking what he was taking for the pain in his leg?

  3. Good point, Gx.
    I still don’t believe what happened to me – a “victim” twice of psych. drugs I never needed in the first place.
    The first “manic episode” was caused by long-term anti-depressant use, which Dr. Grace Jackson refers to as “switching” or “flipping”, I forget which….this caused the psychiatrists to say “Aha, manic depression. Runs in the family” and put me on lithium for many more years.
    The second “manic episode”, I’ll just call it a disaster, came when I finally weaned myself off lithium and benzos.

    I feel lucky to be here to tell the tale.

  4. When I put up the Stanford Prison Experiment I wasn’t sure if many people would get it.

    I don’t think even Pharma realised that when they unleashed SSRIs that these drugs or chemical compounds would find doctors pitted against patients and patients pitted against doctors.

    It was a hugely experimental enterprise in the first stages as a few children and a few teenagers and a few adults seemed to suddenly throw themselves of a multi storey or under a train or hang themselves or commit homicide to innocents who were in the wrong place at the wrong time.

    Fast forward and a huge catastrophe has now taken place the like of which has not been seen.
    A trusted, nice, quiet, calm, polite pilot is seeking a place in history…he is talking about changing the world…it strikes me that he wanted to change the world by bringing attention to all the drugs he was on…in a hugely calculating way…he knew he was like a bomb about to go off and he has indeed changed the world and the sooner journalists stop sniffing around depression and ringing up people like Sir Simon Wessely or even, token doctor, Ben Goldacre, the safer we will be in our beds.

    It really is time to bring this world shattering experiment to an end because it will be a massive cruise liner next or even the driver driving our Queen….who knows who the next victims will be of psychotropic drugs gone wrong.

    The Royal We know how drugs went wrong…it’s just that nobody out there is listening although Peter Hitchins did mention in his column on Sunday, oughtn’t we at least to look…………………………

  5. Of course Gx and Alice that is the way the world SHOULD be. If all doctors listened to patients and advocated it as an important strategy, post-marketing problems with drugs would be caught and solved quickly. Sadly, it seems that other interests and factors are at play and the one group who should be listened to the most, as you say, too often get discredited instead. This is a situation that definitely needs to change.

  6. The best information so far is that Andreas Lubitz had two current drug prescriptions: agomelatine, an antidepressant approved in the EU but not in the US or UK; and lorazepam (the benzo tranquilizer known as Ativan). He was also treated with olanzapine three or four years ago for “obsessive-compulsive disorder” along with what sounds like social awkwardness and low self-esteem.

    My source was the Irish Times’ recounting of reports on the German daily Bild – which added this helpful bit of medical advice: “In some cases, Lorazepam may have a paradoxical effect and cause hostility and agitation, reduce inhibitions and increase danger of suicide in at-risk patients unless taken in conjunction with an anti-depressant.” http://www.irishtimes.com/news/world/europe/french-investigators-find-germanwings-data-recorder-1.2163212

    That’s odd. Lorazepam has been known to cause these problems, it’s true. But it’s far more often you hear of antidepressants causing “hostility and agitation, reduced inhibitions and danger of suicide.” In fact, lots of doctors give Lorazepam and other benzos to patients to ease the agitation caused by their antidepressants! That includes doctors doing clinical trials on the antidepressants.

    So, let’s see … if even five percent of us feel agitation on antidepressants, and “need benzos” to tame it … and maybe .5% of us feel agitation on benzos, and “need antidepressants” to tame it … aren’t there likely to be at least a few poor souls who feel agitated on both, and for whom the combo could be a horrible double whammy? It seems at least possible.

  7. Great info.
    You know when i was going through wdl trying to break free of this drug i can remember the exact place i was driving on several occasions when i was hit by an overwhelming desire to drive the car into oncoming traffic. I kept chanting to myself that is not right and went home immediately. When hit by an akithisic wave death becomes a real and overwhelming option in order to take the drug induced suffering away. Heaven help everyone if a pilot should be experiencing this!!

  8. I’m with you, Gx. As an attempted suicide survivor (6/13), it pains me to know that my experience can’t even be used as a statistic. I’ve never shared it with anyone (except here) & I know I can’t. The social consequences would be too high for me. In the meantime, the haldol was stopped in the ICU & I’m back to normal. A little “beat up” but …
    If there’s any way this experience can be used for anything, I sure would like to know. Cinder

    • Mikkel

      My impression is he was on both agomelatine and lorazepam. But we are all in the dark.

      David

  9. What a good and thorough article. I would like to suggest another possible cause of pilot error through substances. Since 1955, the aviation industry has known about the likelihood of ‘wet seals’ in the engine-cabin air interface leaking. Air is bled off the engines of jets (except the 787) and is used, unfiltered, to heat the cabin. Evidently, we all inhale some of this toxin when we fly. Pilots, cabin crew and frequent flyers have been affected; unofficially, this has been named, aerotoxic syndrome.

    Key documents on this can be found here: http://aerotoxic.org/key-documents/

    Sometimes, a seal breaks and visible fumes can be seen in what pilots call ‘fume events’. A list of these can be seen here: http://aerotoxic.org/fume-events/
    Evidently, fume events are not rare.

    A terrifying description by a pilot, paralysed by organophosphates and attempting to land his aircraft at Malmo is given here: SHK (2001) Board of Accident Investigation Report RL 2001: 41e “Incident onboard aircraft SE- DRE during flight between Stockholm and Malmo, M country, Sweden, on 12 November 1999.” Statens haverikommission, Stockholm, Sweden.

    Treatment, especially of the neuropsychological symptoms is described in ‘Exposure to Aircraft Bleed Air Contaminants Among Airline Workers: A Guide for Health Care Providers’ is seen here: http://aerotoxic.org/wp-content/uploads/2013/12/Medicalprotocol031909.pdf

    There is an interrelation between organophosphate toxicity and the epidemiology of depression and suicide: http://www.degruyter.com/dg/viewarticle/j$002freveh.2007.22.1$002freveh.2007.22.1.57$002freveh.2007.22.1.57.xml

    Perhaps the effects of organophosphates on pilots might also be considered as part of your list?

Leave a Reply